Thunderstorm Wind, Alachua
- When
- June 17, 2:32 PM EST
- Where
- Alachua County, 0.69 mi N of Air Base
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.690, -82.280
Scattered severe storms developed across a very moist and unstable air mass as the sea breezes and resultant outflow boundaries moved inland. Southwest steering flow pushed the storms offshore of the Atlantic coast in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Scattered severe storms developed across a very moist and unstable air mass as the sea breezes and resultant outflow boundaries moved inland. Southwest steering flow pushed the storms offshore of the Atlantic coast in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 1:41 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 241 PM EDT FRI JUN 17 2011 .SHORT TERM... TONIGHT...A SHORT WAVE TROUGH IS PROGGED TO COME THROUGH TONIGHT WITH ANOTHER ROUND OF STRONG TO ISOLATED SEVERE CONVECTION THROUGH MIDNIGHT-3 A.M. TONIGHT. CONVECTION IS ALREADY FIRING IN THE SOUTHERLY FLOW JUST TO THE WEST OF THE FORECAST AREA. THE PRODUCTION OF SMOKE FROM THE VARIOUS FIRES IS NOT AS GREAT AS IN PREVIOUS DAYS...BUT STILL SEEING SOME PROBLEMS DOWN WIND. EXPECT THE ATLANTIC SEA BREEZE FRONT TO BE THE MOST ACTIVE THIS EVENING WITH CONVECTION ONLY MOVING SLOWLY INLAND FROM THE ATLANTIC COAST IN THE FACE OF A 10-15 KNOT SOUTHWESTERLY SYNOPTIC FLOW. SATURDAY...THE SHORT WAVE TROUGH CONTINUES TO MOVE EAST WITH THE POTENTIAL FOR CONVECTION ASSOCIATED WITH IT FIRING IN GEORGIA THROUGH THE DAY. OVER NORTH FLORIDA EXPECT THE CONVECTION TO BE MOSTLY DIURNAL WITH THE WEST COAST-EAST COAST SEA BREEZE COLLISION SOMEWHERE NEAR THE ST JOHNS RIVER TO TRAIL RIDGE. SUNDAY...SUNDAY WE START TO BUILD IN A RIDGE BOTH AT THE SURFACE AND ALOFT WITH SUBSIDENCE ONCE AGAIN SETTING UP. EXPECT A DRIER DAY WITH ABOVE CLIMO POPS. .LONG TERM... MONDAY THROUGH FRIDAY...THE BAD NEWS IS EARLY NEXT WEEK THE RIDGE BUILDS IN PRETTY SOLIDLY AND SETS UP RESIDENCE THROUGH THE WEEK. LOOK FOR A LOW PROBABILITY OF PRECIPITATION AND A RETURN TO ABOVE CLIMO TEMPERATURES. THE INTERIOR AREAS WILL LIKELY FLIRT WITH OR EXCEED THE CENTURY MARK BY MID WEEK. AS WE APPROACH FRIDAY WE WILL SEE THE FIRST SIGNIFICANT LONG WAVE TROUGH - FRONTAL SYSTEM MOVING INTO THE AREA IN A WHILE. && .AVIATION... SMOKE CONTINUES TO RESTRICT VSBY AT EAST COAST TERMINALS. EXPECT IFR TO IMPROVE TO VFR LATE AFTN. ALTHO A REPRIEVE IS ANTICIPATED TONIGHT AS LOW LEVEL WINDS SHIFT TO SSW...WILL KEEP MVFR AS ENUF RESIDUAL SMOKE WILL COMBINE WITH PATCHY FOG. WINDS SHIFT BACK TO WLY SATURDAY MORN AND COULD SEE RETURN OF SMOKE...BUT FOR NOW WILL GO WITH MVFR VSBY AT SSI AND VFR ELSEWHERE. && .MARINE...NO HEADLINES EXPECTED THROUGH SATURDAY NIGHT ALTHO NOCTURNAL SURGES MAY BUMP WINDS INTO SCEC CATEGORY SUBSEQUENT NIGHTS. SEAS WILL BE MAINLY 2-3 FT. && .FIRE WEATHER...RH VALUES ARE FORECAST TO BE ABOVE 35 PERCENT INTO THE MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 95 72 97 / 30 40 20 20 SSI 76 91 76 94 / 30 30 20 10 JAX 71 95 71 96 / 30 20 10 10 SGJ 75 91 74 92 / 20 20 20 10 GNV 71 94 72 95 / 20 20 10 10 OCF 71 94 71 95 / 10 20 10 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SANDRIK/TRABERT/KEEGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 430 AM EDT FRI JUN 17 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181030- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 430 AM EDT FRI JUN 17 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... ...SMOKE FROM WILDFIRES WILL CONTINUE TO IMPACT PORTIONS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA... ...HEAT INDICES FROM 100 TO 105 THIS AFTERNOON... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS THE SEABREEZES COLLIDE INLAND...EAST OF HIGHWAY 301. ISOLATED STORMS WILL BE STRONG TO SEVERE WITH STRONG GUSTY WINDS...HAIL...AND FREQUENT LIGHTNING STRIKES. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. SMOKE FROM SEVERAL WILDFIRES IN SOUTHEAST GEORGIA AND NORTHEAST FLORIDA WILL AFFECT AREAS GENERALLY NEAR AND NORTHEAST OF THE WILDFIRES TODAY. RESIDENTS WITH RESPIRATORY PROBLEMS SHOULD CONSIDER STAYING INDOORS AS MUCH AS POSSIBLE. VISIBILITIES WILL BE REDUCED TO A MILE OR LESS IN FOG AND SMOKE EARLY THIS MORNING. THIS MAY CREATE HAZARDOUS DRIVING CONDITIONS. HOT TEMPERATURES AND HIGH HUMIDITIES WILL LEAD TO HEAT INDEX READINGS OF 100 TO 105 ACROSS THE AREA THIS AFTERNOON. PEOPLE SHOULD DRINK PLENTY OF FLUIDS IF WORKING OR PLAYING OUTSIDE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING. A FEW PULSE STRONG TO SEVERE STORMS ARE POSSIBLE EACH DAY WHICH COULD PRODUCE WET DOWNBURSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. MZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1220 PM EDT FRI JUN 17 2011 AMZ450-470-GAZ150-152>154-164>166-172015- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-GLYNN (COASTAL)- GLYNN (INLAND)-WARE- 1220 PM EDT FRI JUN 17 2011 ...SMOKE REDUCING THE VISIBILITY ALONG AREA ROADWAYS AND WATERWAYS... SMOKE FROM THE WILDFIRES IN SOUTHEAST GEORGIA IS GENERALLY MOVING EAST WITH POOR VISIBILITY ON ROADWAYS LIKELY. THE SMOKE MAY BE PATCHY IN SOME AREAS WITH RAPID CHANGES IN VISIBILITY POSSIBLE...THIS IS ESPECIALLY ON HIGH SPEED ROADWAYS SUCH AS INTERSTATE 95 AND U.S. HIGHWAYS 1 AND 301. USE CAUTION WHEN DRIVING ACROSS SOUTHEAST GEORGIA THIS MORNING. PEOPLE SHOULD LIMIT THEIR EXPOSURE TO THE SMOKE...ESPECIALLY THOSE WITH RESPIRATORY AILMENTS...THE ELDERLY...AND THE VERY YOUNG. AMZ452-472-FLZ024-025-172015- DUVAL-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-NASSAU- 1220 PM EDT FRI JUN 17 2011 ...DENSE SMOKE LIKELY TO RETURN TO JACKSONVILLE METRO AREA THIS AFTERNOON... WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE ARE FORECAST TO SHIFT TO A WEST-NORTHWESTERLY DIRECTION THIS AFTERNOON AND SATELLITE IMAGERY IS INDICATING DENSE SMOKE OUTPUT CONTINUES FROM THE SOUTHEAST GEORGIA FIRES THIS AFTERNOON. GIVEN THE AMOUNT OF SMOKE BEING PRODUCED AND THE WIND DIRECTION IT IS POSSIBLE THAT LOCALLY DENSE SMOKE WILL RETURN TO THE JACKSONVILLE METRO AREA THIS AFTERNOON AND EVENING. THE THICKEST SMOKE IS EXPECTED TO BE OVER NASSAU COUNTY AND THE NORTHSIDE...HOVEVER...VISIBILITIES MAY BE BELOW 1 MILE AT TIMES IN ALL AREAS THIS AFTERNOON. THE SMOKE MAY BE PATCHY IN SOME AREAS WITH RAPID CHANGES IN VISIBILITY POSSIBLE...THIS IS ESPECIALLY ON HIGH SPEED ROADWAYS SUCH AS INTERSTATES 95 AND 10 AND HIGHWAY 9A. SANDRIK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 251 PM EDT FRI JUN 17 2011 GAZ150-164-171930- CHARLTON-WARE- 251 PM EDT FRI JUN 17 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN WARE AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT... AT 252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES EAST OF STEPHEN FOSTER STATE PARK...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STEPHEN FOSTER STATE PARK THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3099 8211 3073 8205 3075 8235 3092 8235 TIME...MOT...LOC 1852Z 259DEG 5KT 3082 8229 TRABERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT FRI JUN 17 2011
FLZ033-171930-
ST. JOHNS-
300 PM EDT FRI JUN 17 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ST. JOHNS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
330 PM EDT...
AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF ELKTON...OR 7 MILES
EAST OF HASTINGS...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SPUDS...ELKTON...DUPONT
CENTER...SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE SHORES...SAINT
AUGUSTINE BEACH...SAINT AUGUSTINE...CRESCENT BEACH...BUTLER BEACH AND
ANASTASIA THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2962 8141 2963 8142 2977 8153 2993 8129
2991 8127 2988 8126 2980 8125 2971 8122
TIME...MOT...LOC 1900Z 238DEG 10KT 2974 8138
TRABERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT FRI JUN 17 2011
GAZ150-164-172015-
CHARLTON-WARE-
329 PM EDT FRI JUN 17 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE
AND WESTERN CHARLTON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 415 PM EDT...
AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF STEPHEN FOSTER
STATE PARK...STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND STEPHEN FOSTER STATE PARK THROUGH 415 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3092 8227 3076 8211 3063 8235 3081 8244
3082 8244 3083 8245
TIME...MOT...LOC 1929Z 329DEG 0KT 3080 8231
TRABERTThe Jacksonville radar (KJAX), 104 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
6 thunderstorm wind. Local standard time, as filed.
The St. Augustine AWOS measured a wind gust to 61 mph.
Florida Power and Light reported trees and power lines down in St. Augustine.
Trees were blown down along Ottoman Road in Keystone Heights. The time was based on radar imagery.
Trees were reported blown down along Long Bay Road in Middleburg. The time was based on radar imagery.
Trees were blown down near in the intersection of County Road 309 and U.S. Highway 17 in Satsuma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308502, 308505, 308512, 308507, 308511, 308509.